Jump to content
CrazyBoards.org

Sort of confused....


Recommended Posts

So, from what I understand, there is a med to control the depression, and then a med to control the mania... Correct? If that is so, then how do they work together? What are the most common meds that are used for the mania, and if you take them when you are not manic, are you a zombie? I am assuming the anti-depressant lifts you up and the med for the mania brings you down, so wouldnt the meds work against each other???

Link to comment
Share on other sites

The most effective treatments for bipolar disorder are generally mood stabilizers. These include lithium, depakote, tegretol, and lamictal. Some AAP's, such as abilify, seroquel, and risperdal, also seem to be effective as mood stabilizers for some people. They work not so much by lifting you up or bringing you down, but by keeping you on an even keel.

Link to comment
Share on other sites

Just like sashasue said the best known treatment for bipolar is mood stabilizers and anti psychotics. I'm not dx'd with bipolar so I wouldn't know but just like with any illness it is a trial and error process, something might work for others whilst it might be horrible for the next person.

Link to comment
Share on other sites

I am just researching all of the side effects of meds and I am terrified..I am not sure if I had rather live with my issues or live with all the side effects... wow! I am just terrified that if I am prescribed something it will give me something more serious or harder to live with.

Link to comment
Share on other sites

I am just researching all of the side effects of meds and I am terrified..I am not sure if I had rather live with my issues or live with all the side effects... wow! I am just terrified that if I am prescribed something it will give me something more serious or harder to live with.

Side effects are possible with basically every med to ever exist, it usually isn't common to get the side effects aswell.

Link to comment
Share on other sites

I am just researching all of the side effects of meds and I am terrified..I am not sure if I had rather live with my issues or live with all the side effects... wow! I am just terrified that if I am prescribed something it will give me something more serious or harder to live with.

Side effects are possible with basically every med to ever exist, it usually isn't common to get the side effects aswell.

I am just afraid because I was prescribed abilify and couldnt take it because of the restlessness and then i was prescribed the saphris and same thing, restless legs to the point of not being able to sleep, along with passing out and injuring my head, and feeling drunk/drugged the entire next day. :( Maybe we will get it right soon..

Link to comment
Share on other sites

I am just researching all of the side effects of meds and I am terrified..I am not sure if I had rather live with my issues or live with all the side effects... wow! I am just terrified that if I am prescribed something it will give me something more serious or harder to live with.

Side effects are possible with basically every med to ever exist, it usually isn't common to get the side effects aswell.

I am just afraid because I was prescribed abilify and couldnt take it because of the restlessness and then i was prescribed the saphris and same thing, restless legs to the point of not being able to sleep, along with passing out and injuring my head, and feeling drunk/drugged the entire next day. :( Maybe we will get it right soon..

Those are antipsychotics. Abilify is known for restlessness. Saphris is too new to say. Other AAPs might be a better fit, but maybe try another class like Lithium or the anticonvulsants Lamictal, Tegretol, Trileptal, or Depakote instead.

When you find the right meds or med combo, your symptoms will diminish if not go away and you won't have major side effects. If you still have real symptoms, you aren't on the right meds. If you have major side effects, you aren't on the right meds, either. It's all trial and error, though. Finding what's right is not necessarily fast nor fun.

Link to comment
Share on other sites

And another thing... The more I read on this board the more I wonder. I may ask my pdoc about this at my next appointment, but should I be taking the adderall for ADD this early in my diagnosis before we get the bipolar symptoms under control? Is this possibly going to mess things up?

Link to comment
Share on other sites

I moved this to cocktails since you're talking about multiple meds. Someone else can move it somewhere better, if they wish.

Someone more knowledgeable could probably better answer your question, but from what I understand, stimulants are no guarantee that you're going to be destablized. Yeah, they destabilize a lot of the BP crowd, but you never do know. I would hope that your doc knows what he/she is doing. I'm not sure what all you're on at the moment. If you're on a moodstabilizer, your doc may be banking on the drug keeping the mania that could ensue from the stim under control. If not, that could be scary. Definitely worth asking your doc about.

Link to comment
Share on other sites

And another thing... The more I read on this board the more I wonder. I may ask my pdoc about this at my next appointment, but should I be taking the adderall for ADD this early in my diagnosis before we get the bipolar symptoms under control? Is this possibly going to mess things up?

A lot of docs would say hold off on treating ADHD until the bipolar is under control. Others would consider the degree of ADHD, the experience of manic or mixed symptoms, and your history.

You can always ask to stop the med.

If you have lost faith in your pdoc, then set up a second opinion. Your doc works for you. It is your right to hire another one. Just understand, bipolar is not an illness that is easily treated. Many people with highly competent pdocs can spend years trying to find the right med cocktail. Switching docs all the time is not a good approach to managing your illness. There's also the saying for a reason that "someone has enough info to be dangerous." You can't treat yourself. You have to trust someone else. This highlights the importance of trust in the relationship with your doc. When that trust is not there, it is time for a new doc. The thing to know is whether you want a new doc because of general frustration and irritation at not being better (not reasons to change) or because you have legit reasons to question your care or can't communicate with your doc or can't get appts or have gotten nowhere after years.

Link to comment
Share on other sites

And another thing... The more I read on this board the more I wonder. I may ask my pdoc about this at my next appointment, but should I be taking the adderall for ADD this early in my diagnosis before we get the bipolar symptoms under control? Is this possibly going to mess things up?

A lot of docs would say hold off on treating ADHD until the bipolar is under control. Others would consider the degree of ADHD, the experience of manic or mixed symptoms, and your history.

You can always ask to stop the med.

If you have lost faith in your pdoc, then set up a second opinion. Your doc works for you. It is your right to hire another one. Just understand, bipolar is not an illness that is easily treated. Many people with highly competent pdocs can spend years trying to find the right med cocktail. Switching docs all the time is not a good approach to managing your illness. There's also the saying for a reason that "someone has enough info to be dangerous." You can't treat yourself. You have to trust someone else. This highlights the importance of trust in the relationship with your doc. When that trust is not there, it is time for a new doc. The thing to know is whether you want a new doc because of general frustration and irritation at not being better (not reasons to change) or because you have legit reasons to question your care or can't communicate with your doc or can't get appts or have gotten nowhere after years.

That makes a lot of sense. At this point, with only 2 visits, I definately have not given my pdoc a chance to get me feeling better. So with that said, I will certainly give him more time. His specialty is bipolar. I did not know that when I was first referred to him, until I read some credentials on him, so he must know what he is doing. He has over 17 years in the field. Thanks for the insight.

Link to comment
Share on other sites

Restless legs, or RLS is common when people take AAP's and if its getting to the point where you can't handle it then talk to your doc about a med change.

I cant even begin to know how to deal with it. It drives me crazy to the point that I cant sleep.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...